Hello Dr. I have often seen you say that those who claim that Propecia has ruined their sex drives in a permanent way are really suffering from something that is all in their heads. Even if this happens to be true, does it really matter? Take a converse example with the placebo effect. I’ve heard some people suggest that if, for example, an anti-depressant makes someone feel better that it doesn’t really matter if it’s just the placebo effect or not. So why not have the same standard for Propecia? If it’s all in someone’s head after they quit the drug, did not the drug still cause it in some way? Thank you
I didn’t definitively say that those claiming side effect persistence were just suffering from something in their own heads, but it’s a possibility. In fact, I don’t think I’ve ever said the claims of persistent side effects from Propecia are completely false. I did say that the medical literature and my own experience hasn’t shown any permanent side effects among my patients. I’ve also said that those with sexual issues should see their doctor and have a proper, complete history and physical exam to make sure that there are no other causes that can be identified, such as testicular tumors. I do not diagnose medical problems on BaldingBlog. I do not medically treat or give medical advice to people here on BaldingBlog. I just give my opinion and write about hair loss issues.
I feel like I’m beating the same drum over and over here, but I do not force medications on people and have always left the decision to my patients, as they are not sheep that are herded into a direction. Most come to me prepared after doing their research via the Internet.
The placebo effect is well documented in the research studies and appears almost as high as the actual reports of sexual side effects. I suspect that many of the negative writings about Propecia contribute to the psychological effect that produces a placebo impact. There is a small group of disgruntled readers that want me to acknowledge a possibility of permanent side effect associated with taking Propecia (even one dose)… and while it’s not likely, perhaps in extremely rare cases it could happen. I just don’t know. The science isn’t there, but anything is possible. Correlation does not equal causation.